On the robustness of persistence in mutual fund performance
Juan Carlos Matallín-Sáez,
Amparo Soler-Domínguez and
Emili Tortosa-Ausina
The North American Journal of Economics and Finance, 2016, vol. 36, issue C, 192-231
Abstract:
This paper analyzes persistence in US equity mutual fund performance over the period 1990–2015. We apply commonly used measures of persistence, which we test using a set of simulated passive funds. In the first stage we apply contingency tables and transition matrices in accordance with previous literature. Results show how these methodologies are biased towards finding evidence of persistence too easily. In the second stage, we take a recursive portfolio approach, which assesses the performance of investing by following recommendations based on past performance. Results show the importance of both estimating persistence by distinguishing among fund style groups, and considering the cross-sectional significance of recursive portfolios. In general, our results support evidence of persistence in mutual fund performance, especially for the case of the best mutual funds. However, this evidence does not hold for the most recent subperiod, 2008–2015. Empirical evidence of persistence is conditioned by the sample period, a result that could explain the inconclusive results found in the literature.
Keywords: Mutual fund; Performance; Persistence; Robustness (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062940816000036
Full text for ScienceDirect subscribers only
Related works:
Working Paper: On the robustness of persistence in mutual fund performance (2014) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:36:y:2016:i:c:p:192-231
DOI: 10.1016/j.najef.2016.01.002
Access Statistics for this article
The North American Journal of Economics and Finance is currently edited by Hamid Beladi
More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().